Alert archive / Arizona / Freeze Warnings in 2017

Freeze Warning 2, NWS Tucson, AZ

January 25, 2017Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this freeze warning at Jan 25, 2017, 2:53 AM MST for Pima County, Pinal County, Arizona. It took effect at Jan 26, 2017, 12:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2017, 2:53 AM MST (09:53 UTC)
In effect from
Jan 26, 2017, 12:00 AM MST
Expired
Jan 26, 2017, 9:00 AM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
128 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS75 KTWC 250953
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
253 AM MST WED JAN 25 2017

AZZ502-504>506-252200-
/O.NEW.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/
/O.CON.KTWC.FZ.W.0001.000000T0000Z-170125T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
253 AM MST WED JAN 25 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
THURSDAY. 

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY  
  BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE  
  BROUGHT INDOORS.

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...TEMPERATURES WILL REMAIN BELOW FREEZING ACROSS PORTIONS
  OF THE WARNED AREA UNTIL AROUND 9 AM MST THIS MORNING.
  TEMPERATURES ARE AGAIN EXPECTED TO FALL BELOW FREEZING ACROSS
  PORTIONS OF THE WARNED AREA AROUND MIDNIGHT TONIGHT...WITH
  WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5 AM TO 8 AM MST
  THURSDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM... IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
5 follow-up statements
525 
WWUS75 KTWC 251602
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
902 AM MST WED JAN 25 2017

AZZ502-504>506-260600-
/O.EXP.KTWC.FZ.W.0001.000000T0000Z-170125T1600Z/
/O.CON.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
902 AM MST WED JAN 25 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST THURSDAY...
...FREEZE WARNING FOR THIS MORNING HAS EXPIRED...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE 
  BROUGHT INDOORS. 

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...TEMPERATURES HAVE RISEN ABOVE THE FREEZING MARK THIS
  MORNING. TEMPERATURES ARE AGAIN EXPECTED TO FALL BELOW FREEZING
  ACROSS PORTIONS OF THE WARNED AREA AROUND MIDNIGHT
  TONIGHT...WITH WIDESPREAD FREEZING TEMPERATURES LIKELY BETWEEN 5
  AM TO 8 AM MST THURSDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
925 
WWUS75 KTWC 252106
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
206 PM MST WED JAN 25 2017

AZZ502-504>506-260600-
/O.CON.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
206 PM MST WED JAN 25 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST THURSDAY...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE 
  BROUGHT INDOORS. 

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING
  AROUND MIDNIGHT...WITH WIDESPREAD FREEZING TEMPERATURES LIKELY
  BETWEEN 5 AM TO 8 AM MST THURSDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
405 
WWUS75 KTWC 260500
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
1000 PM MST WED JAN 25 2017

AZZ502-504>506-261600-
/O.CON.KTWC.FZ.W.0002.170126T0700Z-170126T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
1000 PM MST WED JAN 25 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THURSDAY...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE 
  BROUGHT INDOORS. 

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING 
  AROUND MIDNIGHT...WITH WIDESPREAD FREEZING TEMPERATURES LIKELY 
  BETWEEN 5 AM TO 8 AM MST THURSDAY MORNING. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
885 
WWUS75 KTWC 261007
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
307 AM MST THU JAN 26 2017

AZZ502-504>506-261600-
/O.CON.KTWC.FZ.W.0002.000000T0000Z-170126T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
307 AM MST THU JAN 26 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* IMPACTS...SENSITIVE VEGETATION AND OUTDOOR EXPOSED PIPES MAY 
  BE DAMAGED DUE TO FREEZING TEMPERATURES. PETS SHOULD ALSO BE 
  BROUGHT INDOORS. 

* TEMPERATURES...28 TO 32 DEGREES.

* TIMING...WIDESPREAD FREEZING TEMPERATURES WILL OCCUR UNTIL 9 AM
  MST THIS MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
946 
WWUS75 KTWC 261558
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
858 AM MST THU JAN 26 2017

AZZ502-504>506-261700-
/O.EXP.KTWC.FZ.W.0002.000000T0000Z-170126T1600Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
858 AM MST THU JAN 26 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

TEMPERATURES ACROSS PIMA AND PINAL COUNTIES ARE BEGINNING TO RISE
ABOVE FREEZING AND WILL CONTINUE TO WARM AS THE DAY PROGRESSES.
THEREFORE...THE FREEZE WARNING WILL EXPIRE AT 9 AM.

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Jan 24, 9:04 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 24, 9:04 PM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
904 PM MST Tue Jan 24 2017

.SYNOPSIS...With drier air moving in, we'll see clearing trends
begin from the west tonight. This will result in chilly nights
tonight and again Wednesday night with widespread freeze or hard
freeze conditions. A gradual warming trend the second half of the
week into early next week, however temperatures will still be
below average for late January through Saturday or Sunday.

&&

.DISCUSSION...We saw a few light showers just before sunset, but
those have been quickly lost in the drying westerly flow this
evening. We still have some cloud around 700hPa hanging on mainly
east of Tucson, but we will lose most of that over the next few
hours. This clearing trend will combine with a cooler air mass and
lighter winds to bring overnight lows that range from 7 to 12 degrees
than last night. Residual boundary layer moisture will probably
help keep temperatures 1 to 4 degrees above the potential of the
atmosphere, but we'll still see most of Southeast Arizona at or
below freezing tonight. This includes conditions well below hard
freeze (28) in many valley locations south and east of Tucson. We
tweaked a few to account for latest trends and to mix in a little
00z model data, as well as adding patchy frost to some areas.

Please see the previous discussion below for additional details.

&&

.AVIATION...Valid through 26/06Z.
Skies will quickly clear this evening and winds will become
light/vrb. Mostly clear skies and light winds are anticipated
through the day Wednesday.

Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry weather with below average temperatures the
remainder of the week. There is a chance of increasing clouds and
occasional breeziness on Friday as a fast moving trough moves
through the Four Corners into AZ/NM although critical thresholds
are not forecast to be realized at any time with this trough.
Aside from this trough, winds will follow typical upslope and
downvalley patterns through early next week. A gradual
warming/drying trend is anticipated this weekend into next week
with precip-free conditions.

&&

.PREV DISCUSSION...
Longwave troughing remains the dominant weather feature on water
vapor imagery this afternoon. Primary short-term forecast concern
is on overnight temperatures tonight into Wednesday morning. All
deterministic guidance as well as locally error corrected ensemble
guidance suggests a good chance of lows dropping to, or slightly
below freezing tonight. As this is the first noteworthy cold event
across the deserts in over a month, a Freeze Warning is warranted
and will remain in place unchanged. Temperatures will be similar
Wednesday night into Thursday as well, although it doesn't appear
temps will fall sufficiently to warrant any sort of Hard Freeze
Warning.

Dry weather with below normal temperatures will continue through
Thursday and into Friday, although some of the far eastern locations
along the AZ/NM border could see some increasing clouds courtesy of
a fast moving trough moving through the Four Corners. Latest output
from the NAEFS suggests PoPs in these area should remain below 10
percent thanks to over-land trajectory of the trough and dry air
that will already be in place. Exactly what happens to this trough
after it moves through the area is still up for debate. Some of the
deterministic models are trying to indicate it will close off and
possibly retrograde back into southern Arizona next week while
others maintain a progressive flow with ridging taking shape. I
maintained a dry forecast with slowly moderating temperatures per
GEFS mean and latest available NBM guidance which seems the most
plausible solution at this point.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 9 AM MST Wednesday for
AZZ502-504>506.

&&

Meyer/Leins

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Freeze Warnings in Arizona, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.